ESPN 51th Annual Meeting

ESPN 2018


 
Rituximab-induced serum sickness in a child with nephrotic syndrome
MERAL TORUN BAYRAM ALPER SOYLU 1 SALIH KAVUKÇU 1

1- DOKUZ EYLUL UNIVERSITY MEDICAL FACULTY, DEPARTMENT OF PEDIATRICS, IZMIR, TURKEY
 
Introduction:

Rituximab (RTX) is effective for treating childhood refractory nephrotic syndrome (NS). However, it may cause serum sickness, a rare illness characterized by fever, rash, and arthralgia, 10-14 days after primary antigen exposure or within a few days after secondary antigen exposure.

Material and methods:

 

Case Report

A 6-year-old boy was diagnosed as NS at 2 years of age. Renal biopsy was performed due to steroid resistant NS revealing membranoeus nephropathy. He responded to steroid plus cyclosporine A, but experienced frequent relapses. Thus, RTX treatment was instituted eight days after the first dose, he presented with diffuse arthralgia and myalgia. Physical examination and laboratory tests were normal at that time. Two mounts later, the second RTX dose was given and he developed an urticarial rash, on the following week. Three weeks later, during the third dose of RTX, he developed swelling of lips and periorbital regions, choking sensation, erythematous, urticarial rash in the whole body within minutes. Rituximab infusion was abandoned. The patient was treated with intramuscular methylprednisolone and adrenaline intravenously. Blood pressure and cardiac pulse were normal. There was no wheezing in the chest. In the next hour the reaction subsided almost completely. A diagnosis of serum sickness syndrome was made in view of the triad of fever, arthralgia and erythematous rash following a drug exposure with these findings.

Results:

Conclusions:

 

It is important to recognize RTX-induced serum sickness clinically, as it may mimic various conditions. Although RTX-induced serum sickness is typically self-limited, further infusions of rituximab should be avoided, as it may provoke more severe symptoms.